Mississippi, 2014Damaging Winds in Mississippi, April 4, 2014
April 4, 2014 · NWS MEG · 11 events in 9 counties and zones
A cold front moved into the Mid-South during the early morning hours of April 4th, 2014. Discrete showers and thunderstorms initially developed across Eastern Arkansas during the evening hours of April 3rd but transitioned into a quasi-linear convective system as it pushed into North Mississippi during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the Mid-South during the early morning hours of April 4th, 2014. Discrete showers and thunderstorms initially developed across Eastern Arkansas during the evening hours of April 3rd but transitioned into a quasi-linear convective system as it pushed into North Mississippi during the early morning hours. Numerous reports of wind damage and large hail occurred with the storms. One fatality occurred when a mobile home was destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 11:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 3, 11:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1243 AM CDT FRI APR 4 2014
.DISCUSSION...
UPDATED AVIATION DISCUSSION FOR 06Z TAFS.
&&
.PREV DISCUSSION... /ISSUED 844 PM CDT THU APR 3 2014/
DISCUSSION...
CURRENTLY...RELATIVELY QUIET ACROSS THE MIDSOUTH FOR THE MOMENT.
THE OVERALL THREAT OF SEVERE WEATHER HAS DIMINISHED SOME AND THE
MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK ACROSS THE
MIDSOUTH. A CAP HAS PREVENTED DEVELOPMENT FOR MUCH OF THE DAY
WHILE THE QUALITY OF THE WARM SECTOR IS ONLY MODEST WITH DEWPOINTS
IN THE UPPER 50S AND LOWER 60S AND SBCAPES 1000-1500 J/KG. THE CAP
IS FINALLY STARTING TO WEAKEN AS COLD AIR ALOFT FROM THE
APPROACHING MID LEVEL TROF PUSHES OVER THE WARM SECTOR. DISCRETE
CELLS ARE DEVELOPING ACROSS NRN AR INTO SOUTHERN MO. THIS TREND
WILL CONTINUE FOR THE NEXT FEW HOURS AND THIS ACTIVITY WILL
THREATEN NORTHERN AREAS OF THE MIDSOUTH WHERE A TORNADO WATCH IS
NOW IN EFFECT UNTIL 4 AM CDT. AS THE NIGHT PROGRESSES CELLS WILL
MERGE INTO A LINE AS A STRONG COLD FRONT PUSHES EAST. THIS LINE
WILL SWEEP EAST LATER TONIGHT WITH DAMAGING WINDS LIKELY AND SOME
HAIL POSSIBLE.
SJM
PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 3 2014/
FOCUSING ON THE SHORT TERM ONLY FOR THIS UPDATE...A QUICK LOOK AT
THE LONG TERM FORECAST GUIDANCE LOOKS IN LINE WITH THE GOING
FORECAST SO WILL FOCUS ON THE PROBLEM AT HAND.
BOTH SHORTWAVE RIDGING AND CLOUD COVER HAVE HELPED KEEP
THUNDERSTORMS ACROSS THE MIDSOUTH TO A MINIMUM TODAY. A COUPLE OF
ROUNDS OF THUNDERSTORMS HAVE DEVELOPED AND APPROACHED EAST
ARKANSAS ONLY TO FALL APART BEFORE REACHING THE MIDSOUTH. NEVER
FELT ALL THAT COMFORTABLE WITH PRE FRONTAL CONVECTION IN THE
MIDSOUTH TODAY. STILL CANNOT RULE OUT A FEW PRE FRONTAL STORM THIS
AFTERNOON. THE ATMOSPHERE IS VERY UNSTABLE FEATURING CAPES OF 2000
J/KG AND LI'S OF -6. BUT I THINK THE SPECIAL SOUNDING AT LITTLE
ROCK TELLS THE STORY. WITH THE LACK OF ADDITIONAL DYNAMIC SUPPORT
WE WOULD NEED TO REACH TEMPERATURES IN THE MIDDLE 80S FOR
CONVECTIVE DEVELOPMENT.
STILL FEEL CERTAIN WE ARE IN FOR A BUSY NIGHT AS THE SHORTWAVE RIDGE
SHIFTS EAST OF THE AREA AND THE LONGWAVE TROUGH APPROACHES FROM
THE WEST PROVIDING THE ADDITIONAL UPPER LEVEL SUPPORT FOR
THUNDERSTORMS. WE COULD EVEN SEE A FEW PRE FRONTAL STORMS DESPITE
DIMINISHING THERMODYNAMIC SUPPORT. THE LATEST RAPID REFRESH RUN
SUGGESTS THIS WILL BE THE CASE SHOWING AT LEAST A COUPLE OF
STORMS ACROSS THE MIDSOUTH BY 9-10 PM. WIND PROFILES DO NOT LOOK
AS FAVORABLE FOR TORNADOES AS THE ONCE DID IN FORECAST GUIDANCE.
GROUND OBSERVATIONS INDICATE SURFACE WINDS ARE FROM THE SOUTH
SOUTHWEST INSTEAD OF THE MORE FAVORABLE SOUTH OR SOUTHEAST
DIRECTION. NEVERTHELESS IF WE ARE TO SEE ANY SIGNIFICANT TORNADOES
IT WOULD MOST LIKELY BE IN ASSOCIATION WITH THESE PRE FRONTAL
STORMS. DYNAMIC PARAMETERS IMPROVE PRIOR TO 06Z AS A 50-60 MID
LEVEL JET DEVELOPS ACROSS THE AREA. IF WINDS SHIFT JUST SLIGHTLY
MORE SOUTHERLY...OR SOUTHEASTERLY CONDITIONS WOULD IMPROVE FOR THE
DEVELOPMENT OF TORNADOES. GUIDANCE 0-3KM SRH RANGES FROM 150-250
M2/S2 BY THE GFS...TO 200-300 MS/S2 ACCORDING TO THE NAM. FEEL LIKE
THE GREATEST THREAT OF A TORNADO WOULD BE ACROSS NORTHEAST
ARKANSAS AROUND 8-10 PM. LARGE HAIL AND DAMAGING WIND WOULD ALSO
BE LIKELY WITH ANY DISCRETE STORMS.
THE MAIN THREAT OF STORMS WILL BE ALONG AND AHEAD OF THE COLD
FRONT. AT 3 PM...THE FRONT IS STILL IN EAST OKLAHOMA WAITING FOR
THE UPPER LEVEL TROUGH TO SHIFT IT TO THE EAST. IT SHOULD BEGIN
THAT MOVEMENT WITHIN THE NEXT FEW HOURS AND APPROACH EAST ARKANSAS
AROUND MIDNIGHT...MEMPHIS AND JACKSON TN AROUND 3-4 AM AND EXIT
THE MIDSOUTH BY 6 AM. IT MAY TAKE ANOTHER HOUR OR TWO TO TOTALLY
EXIT NORTHEAST MISSISSIPPI. BOWING SEGMENTS WITHIN THE SQUALL LINE
MAY PRODUCE 55-65 MPH STRAIGHT LINE WIND AND ISOLATED
QUICK...COMPARATIVELY WEAK/COMPARED TO THE DISCRETE CELLS
DISCUSSED ABOVE/ TORNADOES. LARGE HAIL IS ALSO POSSIBLE. MID-SOUTHERNERS
CAN BE EXPECTED TO BE WOKEN UP BY THUNDERSTORMS OVERNIGHT.
FLOODING IS ALSO A CONCERN. PW'S AROUND 1.50 INCHES COULD RESULT
IN HEAVY RAINFALL RATES. IF MULTIPLE STORMS IMPACT THE SAME
AREA...LOCALIZED FLASH FLOODING IS POSSIBLE.
30
AVIATION...
00Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. AS
THUNDERSTORMS MOVE INTO THE FORECAST AREA OVERNIGHT...CEILINGS
WILL LOWER TO MVFR LEVELS AND VISIBILITIES WILL LOWER AT TIMES AS
WELL. THE THUNDERSTORMS WILL EXIT THE REGION BY FRIDAY AFTERNOON
ALLOWING VFR CONDITIONS TO RETURN. WINDS WILL BE SOUTH AT 10 TO 20
KNOTS WITH HIGHER GUSTS TONIGHT THROUGH FRIDAY MORNING BEFORE
SHIFTING TO THE NORTHWEST BY FRIDAY AFTERNOON.
ARS
&&
.AVIATION...
06Z TAFS
LINE OF THUNDERSTORMS STARTING TO MOVE THROUGH THE AREA. BRIEF IFR
CONDITIONS DUE TO STORMS. WINDS WILL PICK UP AS FRONT MOVES CLOSER
TO AREA AND THEN SHIFT TO THE NORTHWEST. BY THIS AFTERNOON STORMS WILL
BE PAST AREA AND WINDS WILL LOWER ALONG WITH VFR CONDITIONS. TLSJR
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 45 64 47 65 / 0 0 10 50
MKL 40 60 43 63 / 0 0 10 40
JBR 40 61 43 63 / 0 0 10 40
TUP 43 64 47 64 / 0 0 20 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 7:16 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT THU APR 3 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050330-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
816 PM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE LOWER
MISSISSIPPI VALLEY. THROUGH MIDNIGHT THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL OCCUR ACROSS EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. THIS AREA ALSO HAS THE BEST
CHANCE OF TORNADOES LATE THIS EVENING INTO THE EARLY MORNING
HOURS.
BY MIDNIGHT THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE THAT
WILL PUSH ACROSS THE REMAINDER OF THE MIDSOUTH. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. A COUPLE OF
TORNADOES WILL ALSO BE POSSIBLE.
HEAVY RAINFALL AND FLASH FLOODING IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT ACROSS THE
ENTIRE MID SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.
SJM
Thunderstorm Wind, Coahoma
- When
- April 4, 1:00 AM CST to 1:05 AM CST
- Where
- Coahoma County, 1.5 mi ENE of Sherard to 2.48 mi ENE of Sherard
- Measured
- 65 kt (75 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.228, -90.696
Straight line winds destroyed a mobile home off of Stribling Road near Farrell. The homeowner was injured when he was thrown from the mobile home. He later died from his injuries.
Thunderstorm Wind, Coahoma
- When
- April 4, 1:00 AM CST to 1:10 AM CST
- Where
- Coahoma County, Friars Pt to Clarksdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -90.630
Straight line winds knocked down trees near Clarksdale and the rest of Coahoma County. Some minor damage also occurred to a few buildings.
Thunderstorm Wind, Panola
- When
- April 4, 1:25 AM CST to 1:35 AM CST
- Where
- Panola County, Crenshaw to 0.84 mi NE of Crenshaw
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -90.200
Straight line winds knocked down trees and power lines near Crenshaw. A canopy was blown off a building as well as a radio antenna.
Thunderstorm Wind, Panola
- When
- April 4, 1:40 AM CST to 1:45 AM CST
- Where
- Panola County, 1.45 mi WSW of Como to Como
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.508, -89.951
Straight line winds knocked down a few trees, power lines, and several large limbs in Como.
Thunderstorm Wind, De Soto
- When
- April 4, 1:45 AM CST to 1:55 AM CST
- Where
- De Soto County, 3.16 mi W of Pleasant Hill to Olive Branch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.919, -89.936
Straight line winds knocked down trees near Olive Branch. Trees were blocking the intersection of Pleasant Hill Road and Getwell Road.
Thunderstorm Wind, Pontotoc
- When
- April 4, 2:25 AM CST to 2:30 AM CST
- Where
- Pontotoc County, 0.3 mi NE of Hortontown to 0.44 mi E of Ecru
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.352, -89.076
Straight line winds knocked down trees and power lines near Ecru. Thirteen homes sustained minor damage, mainly roof damage.
Thunderstorm Wind, Calhoun
- When
- April 4, 2:35 AM CST to 2:45 AM CST
- Where
- Calhoun County, Calhoun City to 1.07 mi NE of Calhoun City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.850, -89.320
Straight line winds knocked down trees in Calhoun City.
Thunderstorm Wind, Prentiss
- When
- April 4, 2:40 AM CST to 2:50 AM CST
- Where
- Prentiss County, Jumpertown to 0.99 mi SE of Jumpertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 34.720, -88.670
Straight line winds knocked a tree down onto a car near Jumpertown.
Thunderstorm Wind, Lee
- When
- April 4, 2:45 AM CST to 2:50 AM CST
- Where
- Lee County, Guntown to 0.73 mi ESE of Guntown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 34.450, -88.670
Straight line winds produced minor damage to fifteen homes in the Woodland Hills Subdivision near Guntown. Some construction equipment was also blown around.
Thunderstorm Wind, Chickasaw
- When
- April 4, 3:00 AM CST to 3:10 AM CST
- Where
- Chickasaw County, 5.99 mi NW of Houlka to Okolona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.089, -89.096
Straight line winds knocked down trees and power lines across Chickasaw County. Three homes in Okolona sustained roof damage.
Thunderstorm Wind, Monroe
- When
- April 4, 3:10 AM CST to 3:20 AM CST
- Where
- Monroe County, Bigbee to 0.92 mi NNW of Lackey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -88.520
Straight line winds knocked down trees near Bigbee and Aberdeen. Trees blocked the intersection of Highway 371 and Old Highway 6 as well as Highway 8 and Dan Taylor Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 4, 2014$1.6 million · 2.75 in hail · 10 events
- Damaging Winds in Tennessee, April 4, 2014$83,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Mississippi, April 4, 2014$75,000 · 54 kt wind · 17 events
- Flooding in Illinois, April 4 to 20, 2014$95,000 · 10 events
- Damaging Winds in Alabama, April 4, 2014$94,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Kentucky, April 4, 2014$103,000 · 6 events
- Tornadoes and Damaging Winds in Louisiana, April 4, 2014$27,000 · EF1 · 5 events
- Hail and Damaging Winds in Tennessee, April 4, 2014$70,000 · 1 in hail · 4 events
- Wildfire in North Carolina, April 4 to 5, 2014$46,000 · 1 event
- Damaging Winds in Ohio, April 4, 2014$35,000 · 50 kt wind · 3 events
- Flooding in Kentucky, April 4 to 16, 2014$30,000 · 3 events
- Damaging Winds in Pennsylvania, April 4, 2014$23,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514129, 514132, 514136, 514137, 514134, 514138, 514139, 514141, 514142, 514140, 514145.